Hail, Doniphan
- When
- May 24, 6:45 PM CST to 6:47 PM CST
- Where
- Doniphan County, 2.14 mi SSE of Leona
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.750, -95.310
Half dollar sized hail was reported just SSE of Leona in Doniphan County.
A storm on the evening of May 24th produced half dollar sized hail near Leona in Doniphan County, KS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A storm on the evening of May 24th produced half dollar sized hail near Leona in Doniphan County, KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 5:46 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 646 PM CDT Wed May 24 2023 .Discussion... Issued at 415 PM CDT WED MAY 24 2023 Key Messages: - Isolated to scattered showers and thunderstorms will continue through this evening. Severe weather is not anticipated. - Another chance for isolated to scattered showers and thunderstorms tomorrow morning and afternoon. - Cooler on Friday with highs in the upper 70s to low 80s. - Memorial Day Weekend looks dry and warm, with highs approaching the upper 80s by Monday. Discussion: Isolated to scattered showers and thunderstorms are ongoing across the forecast area east of the KC metro, moving slowly to the west northwest. SPC mesoanalysis shows up to 2500 J/kg of surface based CAPE over the area, but only around 10 knots of 0 to 6 km bulk shear will keep any severe threat minimal as individual storms will not be long lived. Brief hail up to the size of peas may be possible with the strongest updrafts, and there could be some localized microburst wind gusts up to 40 knots or so as storms collapse. Precipitable water values up to 1.3" and the slow motion of these storms may pose a very localized moderate to heavy rain threat, as a storm earlier this afternoon produced a small area of 2+ inches of rain near Pilot Grove just south of Interstate 70 in Cooper County. These storms will continue to slowly drift to the west northwest through the remainder of the afternoon hours, impacting the KC metro primarily between 4 pm and 8 pm. Convection should mostly die by later this evening with the loss of daytime heating. A backdoor cold front will nudge its way into the region overnight tonight from the northeast before stalling from far NW Missouri into the Ozarks by 7 AM tomorrow morning. This will help generate more isolated showers across far NW Missouri tomorrow morning, with isolated showers and possibly a few thunderstorms expanding in coverage across most of the forecast area once again tomorrow afternoon before dissipating tomorrow evening with the loss of daytime heating. The backdoor cold front will drop high temperatures a few degrees across northeastern Missouri, but highs are still expected to be in the mid 80s for the rest of the region. As we head into Friday, a mid level closed low develops and moves into western KY/TN. This pushes the previously stalled cold front further west into the Southern Plains and knocks down our temperatures, both highs and lows, a few degrees for Friday afternoon and Friday night. However, this will be short lived as a warming trend begins on Saturday as the influence of the mid level low to our southeast begins to fade and southerly low level flow returns. High temperatures will increase a couple degrees every day, with highs in the upper 80s by Memorial Day and possibly 90 degrees by next Tuesday. Other than a very slight chance for showers and thunderstorms on Monday and Tuesday, dry conditions are expected to persist through this period. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 644 PM CDT WED MAY 24 2023 Showers and thunderstorms are currently making their way through the terminals. Scattered showers and thunderstorms are expected to linger through sunset. Winds over the next couple of hours are expected to be variable, but should eventually return easterly after storms dissipate. VFR conditions return for the overnight. Additional rounds of scattered showers and isolated thunderstorms are possible after sunrise Thursday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...BMW Aviation...Pesel
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 424 AM CDT Wed May 24 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-250930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 424 AM CDT Wed May 24 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Isolated thunderstorms possible this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
433 PM CDT WED MAY 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL CONCORDIA 38.99N 93.57W
05/24/2023 E0.75 INCH LAFAYETTE MO PUBLIC
&&Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
633 PM CDT Wed May 24 2023
KSZ104-MOZ029-037-250000-
Wyandotte KS-Jackson MO-Clay MO-
633 PM CDT Wed May 24 2023
...A strong thunderstorm will impact portions of east central
Wyandotte, southwestern Clay and central Jackson Counties through 700
PM CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Independence, moving northwest at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Courtney around 655 PM CDT.
North Kansas City, Sugar Creek, Claycomo, Pleasant Valley,
Glenaire, Avondale, River Bend and Kansas City Downtown around 700
PM CDT.
Other locations impacted by this storm include Oakwood, Unity
Village, Randolph, Birmingham and Oaks.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 22.
Interstate 70 in Kansas between mile markers 419 and 423.
Interstate 35 in Missouri between mile markers 0 and 19.
Interstate 35 in Kansas near mile marker 235.
Interstate 29 between mile markers 0 and 2.
Interstate 635 near mile marker 5.
Interstate 470 between mile markers 8 and 16.
Interstate 435 between mile markers 49 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3916 9463 3916 9460 3918 9460 3930 9444
3904 9422 3893 9439 3911 9469
TIME...MOT...LOC 2333Z 136DEG 15KT 3905 9438
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BTThe Topeka radar (KTWX), 115 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
1 hail. Local standard time, as filed.
Half dollar sized hail was reported just SSE of Leona in Doniphan County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103929.